Alert archive / Arizona / Red Flag Warnings in 2014

Red Flag Warning 10, NWS Phoenix, AZ

June 16, 2014Imperial County, Riverside County, California; 5 counties in Arizona

NWS Phoenix, AZ issued this red flag warning at Jun 16, 2014, 3:00 PM PDT for Imperial County, Riverside County, California; 5 counties in Arizona. It took effect at Jun 17, 2014, 11:00 AM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2014, 3:00 PM PDT (22:00 UTC)
In effect from
Jun 17, 2014, 11:00 AM PDT
Expired
Jun 17, 2014, 7:00 PM PDT
In force
8 hr
Issued by
NWS Phoenix, AZ

Counties Gila County, AZ, La Paz County, AZ, Maricopa County, AZ, Pinal County, AZ, Yuma County, AZ, Imperial County, CA, Riverside County, CA

The radar

The Yuma radar (KYUX), 149 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2014-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2014-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4118 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

450 
WWUS85 KPSR 162200
RFWPSR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
300 PM MST MON JUN 16 2014

AZZ131>133-CAZ231-171200-
/O.NEW.KPSR.FW.W.0010.140617T1800Z-140618T0200Z/
ARIZONA FIRE WEATHER ZONE 131                                    
YUMA/MARTINEZ LAKE AND VICINITY/LOWER COLORADO RIVER VALLEY AZ-
ARIZONA FIRE WEATHER ZONE 132                                    
SOUTH-CENTRAL AND SOUTHWEST DESERTS-
ARIZONA FIRE WEATHER ZONE 133                                    
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
CALIFORNIA FIRE WEATHER ZONE 231                                 
LOWER COLORADO RIVER VALLEY CA-
300 PM MST MON JUN 16 2014 /300 PM PDT MON JUN 16 2014/

...RED FLAG WARNING IN EFFECT FROM 11 AM MST /11 AM PDT/ TO 7 PM
MST /7 PM PDT/ TUESDAY FOR STRONG WINDS...LOW RELATIVE HUMIDITY...
AND HIGH FIRE DANGER FOR A LARGE PORTION OF SOUTHWEST AND
SOUTH CENTRAL ARIZONA...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS...LOW RELATIVE HUMIDITY AND HIGH FIRE
DANGER FROM 11 AM MST /11 AM PDT/ TO 7 PM MST /7 PM PDT/ TUESDAY.

* AFFECTED AREA...COLORADO RIVER VALLEY FROM YUMA/MARTINEZ LAKE NORTH
  TO BLYTHE CALIFORNIA AND PARKER ARIZONA. A LARGE PART OF THE
  SOUTHWEST AND SOUTH CENTRAL ARIZONA DESERTS. AND...SOUTHERN GILA
  COUNTY/TONTO NATIONAL FOREST FOOTHILLS.

* WINDS...INCREASING AFTERNOON SOUTHWEST WINDS 20 TO 35 MPH WITH
  GUSTS NEAR 40 MPH.

* TIMING...STRONGEST WINDS BETWEEN NOON AND 7 PM MST.

* RELATIVE HUMIDITY...AS LOW AS 8 PERCENT.

* IMPACTS...FUELS ARE VERY DRY AND FIRE DANGER IS BECOMING VERY HIGH
  TO EXTREME. THESE CONDITIONS...COMBINED WITH LOW RELATIVE HUMIDITY
  AND STRONG WINDS WILL LEAD TO WIDESPREAD HAZARDOUS FIRE WEATHER
  CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
3 follow-up statements
529 
WWUS85 KPSR 170920
RFWPSR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
220 AM MST TUE JUN 17 2014

AZZ131>133-CAZ231-180200-
/O.CON.KPSR.FW.W.0010.140617T1800Z-140618T0200Z/
ARIZONA FIRE WEATHER ZONE 131                                    
YUMA/MARTINEZ LAKE AND VICINITY/LOWER COLORADO RIVER VALLEY AZ-
ARIZONA FIRE WEATHER ZONE 132                                    
SOUTH-CENTRAL AND SOUTHWEST DESERTS-
ARIZONA FIRE WEATHER ZONE 133                                    
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
CALIFORNIA FIRE WEATHER ZONE 231                                 
LOWER COLORADO RIVER VALLEY CA-
220 AM MST TUE JUN 17 2014 /220 AM PDT TUE JUN 17 2014/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MST /11 AM PDT/
THIS MORNING TO 7 PM MST /7 PM PDT/ THIS EVENING FOR STRONG
WINDS...LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER FOR THE TONTO
NATIONAL FOREST FOOTHILLS...THE LOWER DESERTS OF SOUTH-CENTRAL
ARIZONA...AND THE LOWER COLORADO RIVER VALLEY...

* AFFECTED AREA...IN ARIZONA...YUMA/MARTINEZ LAKE AND 
  VICINITY/LOWER COLORADO RIVER VALLEY AZ...SOUTH-CENTRAL AND 
  SOUTHWEST DESERTS AND SOUTHERN GILA COUNTY/TONTO NATIONAL 
  FOREST FOOTHILLS. IN CALIFORNIA...LOWER COLORADO RIVER VALLEY 
  CA.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* TIMING...STRONGEST WINDS DEVELOPING LATE THIS MORNING...PEAKING
  THIS AFTERNOON...DIMINISHING AFTER SUNSET. 

* RELATIVE HUMIDITY...5-10 PERCENT.

* IMPACTS...FUELS ARE VERY DRY AND FIRE DANGER IS BECOMING VERY 
  HIGH TO EXTREME. THESE CONDITIONS...COMBINED WITH LOW RELATIVE 
  HUMIDITY AND STRONG WINDS WILL LEAD TO WIDESPREAD HAZARDOUS 
  FIRE WEATHER CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
236 
WWUS85 KPSR 172034
RFWPSR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
134 PM MST TUE JUN 17 2014

AZZ131>133-CAZ231-180200-
/O.CON.KPSR.FW.W.0010.000000T0000Z-140618T0200Z/
ARIZONA FIRE WEATHER ZONE 131                                    
YUMA/MARTINEZ LAKE AND VICINITY/LOWER COLORADO RIVER VALLEY AZ-
ARIZONA FIRE WEATHER ZONE 132                                    
SOUTH-CENTRAL AND SOUTHWEST DESERTS-
ARIZONA FIRE WEATHER ZONE 133                                    
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
CALIFORNIA FIRE WEATHER ZONE 231                                 
LOWER COLORADO RIVER VALLEY CA-
134 PM MST TUE JUN 17 2014 /134 PM PDT TUE JUN 17 2014/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST /7 PM PDT/
FOR STRONG WINDS...LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER 
OVER A LARGE PART OF SOUTHWEST AND SOUTH CENTRAL ARIZONA...

* AFFECTED AREA...IN ARIZONA...YUMA/MARTINEZ LAKE AND 
  VICINITY/LOWER COLORADO RIVER VALLEY AZ...SOUTH-CENTRAL AND 
  SOUTHWEST DESERTS AND SOUTHERN GILA COUNTY/TONTO NATIONAL 
  FOREST FOOTHILLS. IN CALIFORNIA...LOWER COLORADO RIVER VALLEY 
  CA.

* WINDS...SOUTHWEST 20 TO 35 MPH. GUSTS NEAR 40 MPH.

* TIMING...STRONGEST WINDS PEAKING THIS AFTERNOON...THEN DIMINISHING
  AFTER SUNSET.

* RELATIVE HUMIDITY...AS LOW AS 7 PERCENT.

* IMPACTS...FUELS ARE VERY DRY AND FIRE DANGER IS BECOMING VERY 
  HIGH TO EXTREME. THESE CONDITIONS...COMBINED WITH LOW RELATIVE 
  HUMIDITY AND STRONG WINDS WILL LEAD TO WIDESPREAD HAZARDOUS 
  FIRE WEATHER CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
017 
WWUS85 KPSR 180209
RFWPSR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
709 PM MST TUE JUN 17 2014

AZZ131>133-CAZ231-180315-
/O.EXP.KPSR.FW.W.0010.000000T0000Z-140618T0200Z/
ARIZONA FIRE WEATHER ZONE 131                                    
YUMA/MARTINEZ LAKE AND VICINITY/LOWER COLORADO RIVER VALLEY AZ-
ARIZONA FIRE WEATHER ZONE 132                                    
SOUTH-CENTRAL AND SOUTHWEST DESERTS-
ARIZONA FIRE WEATHER ZONE 133                                    
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
CALIFORNIA FIRE WEATHER ZONE 231                                 
LOWER COLORADO RIVER VALLEY CA-
709 PM MST TUE JUN 17 2014 /709 PM PDT TUE JUN 17 2014/

...RED FLAG WARNING EXPIRED AT 7 PM MST/PDT FOR STRONG WINDS...LOW
RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR YUMA/MARTINEZ LAKE
AND VICINITY...THE SOUTH CENTRAL AND SOUTHWEST ARIZONA
DESERTS...SOUTHERN GILA COUNTY...AND THE TONTO NATIONAL FOREST
FOOTHILLS...


ALTHOUGH LOCALLY BREEZY WEST TO SOUTHWEST WINDS ARE STILL CONTINUING
ACROSS THE LOWER COLORADO RIVER VALLEY...THE DESERTS OF SOUTHWEST AND
SOUTH CENTRAL ARIZONA...AND ACROSS SOUTHERN GILA COUNTY THIS
EVENING...WINDS HAD TAPERED OFF QUITE A BIT SINCE LATE AFTERNOON AND
WERE WELL BELOW RED FLAG WARNING THRESHOLDS FOR THE MOST PART. AS A
RESULT THE RED FLAG WARNING WAS ALLOWED TO EXPIRE AT 7 PM.

$$

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Jun 16, 2:55 PM PDT, 5 minutes earlier.

Area forecast discussion, Jun 16, 2:55 PM PDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
255 PM MST MON JUN 16 2014

.SYNOPSIS...
PERIODIC WEATHER DISTURBANCES PASSING TO OUR NORTH WILL MAINTAIN DRY
WESTERLY FLOW AND NEAR TO EVEN SLIGHTLY BELOW NORMAL TEMPERATURES
ACROSS THE REGION THROUGH THE MIDDLE OF THE WEEK. THESE WEATHER
SYSTEMS WILL ALSO PRODUCE GUSTY AFTERNOON WINDS AND LEAD TO AN
ELEVATED FIRE DANGER. A WARMING TREND IS LIKELY LATE IN THE WEEK AS
HIGH PRESSURE BECOMES REESTABLISHED ACROSS THE DESERT SOUTHWEST.

&&

.DISCUSSION...
VERY BREEZY CONDITIONS AND ELEVATED TO HAZARDOUS FIRE WEATHER
CONCERNS REMAIN THE PRIMARY FORECAST HAZARD FOR THE NEXT 36-48
HOURS. A SEASONABLY BROAD AND DEEP TROUGH CONTINUES TO INTENSIFY
OVER THE WRN CONUS THIS AFTERNOON...WITH THE BASAL PORTION OF THE
JET CORE ROUNDING THROUGH NRN ARIZONA/SRN UTAH. THIS TROUGH WILL
REACH ITS MAXIMUM INTENSITY AND FURTHEST SOUTHERN REACH TUESDAY
EVENING BEFORE FILLING AND LIFTING INTO THE CANADIAN PRAIRIES
MIDWEEK AND BEYOND. THE LOWEST HEIGHTS DURING THE MIDWEEK TIME FRAME
WILL SUPPORT BELOW AVERAGE TEMPERATURES...WITH EVEN THE MAJORITY OF
THE FORECAST AREA FAILING TO REACH THE 100F THRESHOLD ON WEDNESDAY.

IN THE INTERIM...A STEEP LOW LEVEL PRESSURE GRADIENT WILL BE
MAINTAINED ACROSS THE REGION...WHILE THE H7-H5 JET CORE
CHARACTERIZED BY 30-60KT WINDS TOP THE BOUNDARY LAYER. DUE TO
UNUSUALLY DEEP AFTERNOON MIXING DEPTHS (ON THE ORDER OF 15K-17K
FT)...A PORTION OF THIS JET CORE AND MOMENTUM WILL BE TRANSFERRED TO
THE SFC (PARTICULARLY OVER HIGHER TERRAIN) SUCH THAT WIND GUSTS IN A
25-40 MPH RANGE WILL BE COMMON. IF ANYTHING...MOMENTUM TRANSFER MAY
OCCUR QUICKER TUESDAY (POTENTIALLY WITH EVEN STRONGER SUSTAINED
WINDS) IN CONJUNCTION WITH FALLING RELATIVE HUMIDITY VALUES...SUCH
THAT CRITICAL FIRE WEATHER THRESHOLDS SHOULD BE MET FOR A MORE
PROLONGED PERIOD. GIVEN THE EXTREMELY DRY FUELS AND ABNORMALLY HIGH
ERC MEASURES THROUGHOUT THE REGION...FELT IT PRUDENT TO HOIST A RED
FLAG WARNING ACROSS MUCH OF THE ARIZONA DISTRICTS. IN REALITY...THE
AREAS OF MOST CONCERN EXTEND FROM BLYTHE/PARKER ACROSS TO
WICKENBURG...AS WELL AS NEAR TERRAIN FEATURES OF ERN MARICOPA/SRN
GILA COUNTY (IE. NOT INCLUDING THE VAST MAJORITY OF THE PHOENIX
METRO AREA).

OTHERWISE...THE CONSENSUS OF MODEL OUTPUT STILL SUGGESTS A SWATH OF
MODEST LOW AND MIDLEVEL MOISTURE LINGERING ACROSS SERN ARIZONA
THROUGH TUESDAY EVENING. MIXING RATIOS AROUND 5 G/KG THROUGH THE
SFC-H7 LAYER STILL APPEAR PROBABLE IN A FEED FROM NRN SONORA
CLIPPING INTO PINAL AND SRN GILA COUNTIES. ACTIVITY/DEVELOPMENT
WITHIN THE FORECAST AREA PER SATELLITE IMAGERY THIS AFTERNOON STILL
APPEARS RATHER FLAT AND NON-DESCRIPT (LIKELY DUE TO AN UPPER LEVEL
INVERSION)...WITH HIGH RESOLUTION MODELS INDICATING THE MORE
ROBUST/DEEPER CONVECTION LIMITED TO FAR SERN ARIZONA. AFTERNOON
RADAR MOSAICS ARE SAMPLING THE FIRST SIGNS OF HIGHER REFLECTIVITIES
ALONG I-10 EAST OF TUCSON...WITH SREF QPF PROBABILITIES MINIMAL
ELSEWHERE AND ONLY A FEW NMM CORES SUGGESTING ACTIVITY SPREADING
NORTHWARD.

WITH THE TROUGH AXIS AND THETA-E FRONTAL BOUNDARY PASSAGE ON
WEDNESDAY...THE PRESSURE GRADIENT WILL BEGIN TO RELAX WHILE DEEPER
WESTERLY FLOW SCOURS ANY REMAINING SCANT MOISTURE EASTWARD. ANOTHER
WEAK LOW AND DAMPENED HEIGHTS ALOFT WILL LIKELY TRAIL THE MAIN
TROUGH PASSAGE ON THURSDAY AND FRIDAY...KEEPING KEEPING TEMPERATURES
IN THE NEAR TO BELOW NORMAL RANGE. BY THE WEEKEND...RIDGE HEIGHTS
(H5 HEIGHTS AOA 588DM) WILL GRADUALLY BUILD INTO THE AREA FROM THE
SOUTH/SOUTHWEST RESULTING IN A WARMING TREND TO ABOVE NORMAL VALUES
ACROSS THE REGION.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA...AND KSDL...AND
SOUTHEAST CA AND SOUTHWEST ARIZONA...INCLUDING KIPL AND KBLH...

THROUGH 06Z TUE...SCT HIGH CLDS AOA 17 THSD MSL. GUSTY SOUTHWEST
WINDS 15 TO 30 KNOTS. FROM 06Z TUE TO 17Z TUE...SCT HIGH CLDS AOA 17
THSD MSL. SOUTH TO SOUTHWEST WIND 7 TO 10 KNOTS. FROM 18Z TUE TO 03Z
WED...SCT CLDS AOA 17 THSD MSL. INCREASING SOUTHWEST WIND 15 TO 30
KNOTS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
THURSDAY THROUGH MONDAY...
DRY SOUTHWEST FLOW ALOFT. AFTERNOON TEMPERATURES NEAR NORMAL.
AFTERNOON SOUTHWEST WIND 10 TO 20 MPH EACH DAY. MINIMUM RELATIVE
HUMIDITIES IN THE 5 TO 9 PERCENT RANGE. GOOD RECOVERY AT NIGHT.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...RED FLAG WARNING FROM 11 AM TO 7 PM MST TUESDAY AZZ020>028.

CA...RED FLAG WARNING FROM 11 AM TO 7 PM PDT TUESDAY CAZ031.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...MO/NOLTE
AVIATION....HV
FIRE WEATHER...HV

Nearby

Red Flag Warnings in Arizona, 2014Red Flag Warnings in California, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.